Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 53, NWS New Orleans, LA

April 30, 2005Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 30, 2005, 3:50 AM CDT for Walthall County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 3:50 AM CDT (08:50 UTC)
Expired
Apr 30, 2005, 4:15 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 300850
TORLIX
MSC147-300915-
/O.NEW.KLIX.TO.W.0053.050430T0850Z-050430T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 415 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  TYLERTOWN...OR ABOUT 18 MILES NORTH OF FRANKLINTON...MOVING EAST AT
  50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DEXTER BY 355 AM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3119 9020 3102 9015 3106 8996 3122 9005

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 29, 3:15 PM CDT, 12 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 3:15 PM CDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 PM CDT FRI APR 29 2005

.DISCUSSION...

STILL SOME QUESTIONS IN THE AIR THIS AFTERNOON...AS MODELS CONTINUE
TO DISAGREE ON FRONTAL POSITION FOR THE WEEKEND...AND INGREDIENTS
FOR CONVECTION TONIGHT INTO TOMORROW COME TOGETHER.  SATELLITE AND
SURFACE TRENDS ARE SHOWING STRONG LLJ ACROSS THE AREA...AND DECENT
MOISTURE ADVECTION TAKING PLACE IN THE LOW-MID LEVELS OF THE
ATMOSPHERE.  EXPECT THIS LLJ TO REMAIN OVER THE REGION INTO THE
EARLY OVERNIGHT HOURS...AS DEEPENING LOW IN TEXAS BEGINS TO EJECT
INTO THE TENNESSEE AND OHIO VALLEYS.  AMPLE MOISTURE AND HEAT
TRANSPORT WILL CONTINUE DUE TO THIS LLJ...AS SHARP FRONTAL BOUNDARY
SLIDES INTO THE CENTRAL GULF REGION.  HOWEVER...IT APPEARS THAT SOME
WEAK CAPPING WILL STILL BE IN PLACE IN THE MID-UPPER LEVELS.  THIS
SHOULD INHIBIT DEVELOPMENT OVER THE AREA UNTIL SOMETIME AFTER
MIDNIGHT.  EXPECT ONLY ISOLATED SEVERE THREAT IN THE AREA...AS BEST
FORCING QUICKLY PULLS TO THE NORTHEAST...AS THE LOW EJECTS INTO THE
TENNESSEE VALLEY.  HOWEVER...WE WILL BE IN A REGION OF GENERAL
ASCENT AS RIGHT ENTRANCE REGION OF 100KT JET STREAK MOVES ACROSS THE
LOWER MISSISSIPPI VALLEY.  EXPECT BOWING SEGMENTS TO BE THE MAIN
THREAT TONIGHT DUE TO DEEP UNIDIRECTIONAL FLOW AND DRY SLOT IN THE
MID TO UPPER LEVELS.

GOING INTO TOMORROW AND TOMORROW NIGHT...HAVE DECIDED TO GO WITH A
BLEND OF THE GFS/NAM.  WILL KEEP FRONT OVER THE NEARSHORE COASTAL
WATERS...WITH HIGHEST POPS OVER THE COASTAL WATERS.
HOWEVER...EXPECT SOME AFTERNOON CONVECTIVE DEVELOPMENT OVER COASTAL
SECTIONS OF LOUISINA...AS LOW LEVEL FORCING AND AMPLE HEAT AND
MOISTURE REMAIN IN THE REGION.  FARTHER TO THE NORTH...STRONGER
SUBSIDENCE AND CAPPING WILL INHIBIT CONVECTIVE DEVELOPMENT IN THE
AFTERNOON AND EVENING HOURS.

SUNDAY AND MONDAY...SURFACE AND UPPER LEVEL RIDGING WILL DOMINATE
THE AREA...WITH STRONG SUBSIDENCE AND WARMER TEMPERATURES.  THE HIGH
WILL BEGIN TO SHIFT TO THE EAST ON TUESDAY...ALLOWING THE FRONTAL
BOUNDARY OVER THE NORTHERN GULF TO SWING BACK ACROSS THE CWA AS A
WARM FRONT.  THIS FRONT WILL STALL OVER THE REGION ON WEDNESDAY...AS
A LOW IN TEXAS SWINGS THROUGH THE NORTHERN GULF OF MEXICO AND STRONG
RIDGING BECOMES ENTRENCHED OVER THE MIDWEST AND GREAT LAKES.  IT
APPEARS THAT A SERIES OF WEAK IMPULSES WILL RIDE ALONG THE FRONT
THROUGH THE WEEKEND.  DUE TO THIS...AM CONCERNED ABOUT HEAVY
RAINFALL POTENTIAL WITH THIS SYSTEM.  WILL LEAVE CHANCE POPS IN
THROUGH SATURDAY...DUE TO OVERALL UNCERTAINTY IN TIMING OF WEAK
IMPULSES.  TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD
AS OVERALL ZONAL FLOW DOMINATES THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  74  50  77 /  50  30  20   0
BTR  68  75  53  79 /  40  30  20   0
MSY  73  77  59  78 /  40  50  30   0
GPT  72  76  56  76 /  50  60  30   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Apr 29, 10:00 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 PM CDT FRI APR 29 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-LOWER
LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-ST.
JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER
TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1000 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT

A DEEPENING AREA OF LOW PRESSURE OVER SOUTHEAST ARKANSAS AND
NORTHERN MISSISSIPPI WILL CONTINUE PUSHING INTO THE TENNESSEE VALLEY
TONIGHT. A TRAILING COLD FRONT WILL SLIDE INTO SOUTH MISSISSIPPI AND
SOUTHEAST LOUISIANA AS THIS LOW PULLS EAST. AMPLE WARMTH AND
MOISTURE...COMBINED WITH THE APPROACHING FRONT WILL ALLOW A LINE OF
THUNDERSTORMS TO DEVELOP TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE AT TIMES. THE MAIN THREAT FROM THESE THUNDERSTORMS IS
EXPECTED TO BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE OVER THE
OFFSHORE COASTAL WATERS SATURDAY MORNING...BUT THE THREAT OF
THUNDERSTORMS WILL BE OVER ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...AS HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THERE IS
THE POSSIBILITY THAT A FEW WEAK THUNDERSTORMS COULD DEVELOP OVER
COASTAL SECTIONS OF LOUISIANA SUNDAY AFTERNOON...AS THE COLD FRONT
STALLS IN THE COASTAL WATERS.

ANOTHER THREAT OF THUNDERSTORMS WILL RETURN TUESDAY AND WEDNESDAY AS
WARM...MOIST AIR FROM THE GULF OF MEXICO RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:32 AM CDTSevere Thunderstorm WarningLIXAmite43 min
Apr 30, 3:28 AM CDTSevere Thunderstorm WarningLIXPike, Walthall47 min
Apr 30, 4:43 AM CDTSevere Thunderstorm WarningLIXPearl River47 min
Apr 30, 5:26 AM CDTSevere Thunderstorm WarningLIXPearl River19 min
Apr 30, 6:31 AM CDTSevere Thunderstorm WarningLIXPearl River29 min
Apr 30, 7:04 AM CDTSevere Thunderstorm WarningLIXPearl River41 min
Apr 30, 7:42 AM CDTSevere Thunderstorm WarningLIXJackson33 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.